New York, 2011

Hail and Damaging Winds in New York, July 26, 2011

July 26, 2011 · NWS BUF · 8 events in 2 counties and zones

A secondary cold front moved across the region during the late morning hours. 75 and damaging winds that gusted to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
$20,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A secondary cold front moved across the region during the late morning hours. The thunderstorms that accompanied the front produced large hail measured to 1.75 and damaging winds that gusted to 60 mph. Large hail was reported in Palmyra, Newark, Lyons and Clyde. Thunderstorm winds downed trees and/or power lines near Bardeen Corners, Little France, West Monroe and Constantia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 26, 9:23 AM EST, 47 minutes earlier.

Area forecast discussion, Jul 26, 9:23 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1023 AM EDT TUE JUL 26 2011

.SYNOPSIS...
A VIGOROUS UPPER LEVEL DISTURBANCE OVER ONTARIO WILL DROP SOUTHEAST
ACROSS NEW YORK STATE TODAY ALONG WITH SOME MORE SHOWERS AND
THUNDERSTORMS...WITH THE MOST CONCENTRATED ACTIVITY FOUND ACROSS THE
EASTERN FINGER LAKES AND NORTH COUNTRY. FOLLOWING THE PASSAGE OF
THIS FEATURE...HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES AND
BRING US A GORGEOUS MIDSUMMER DAY ON WEDNESDAY...WHEN PLENTIFUL
SUNSHINE IS EXPECTED ALONG WITH COMFORTABLE TEMPERATURES AND
HUMIDITY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A POTENT SHORTWAVE THAT IS ROUNDING THE BASE OF THE UPPER LEVEL
TROUGH IS FORECAST TO DROP SOUTH ACROSS NORTHERN NEW YORK STATE AND
NEW ENGLAND THIS AFTERNOON. THE COOL POCKET THAT IS ASSOCIATED WITH
THE UPPER LOW/SHORT WAVE IS ALREADY MAKING THE ATMOSPHERE
SUFFICIENTLY UNSTABLE FOR SCATTERED THUNDERSTORMS OVER LAKE ONTARIO
AND OSWEGO COUNTY. THE SURFACE TROUGH/COLD FRONT THAT IS ASSOCIATED
WITH THE UPPER TROUGH IS ALSO GENERATING A FEW CELLS OVER WESTERN
NEW YORK AND THE GENESEE VALLEY.

EXPECT A TREND TOWARD INCREASING CONVECTION AS DAYTIME HEATING
CONTINUES...ESPECIALLY ACROSS THE FINGER LAKES...THE NORTH COUNTRY
AND ST LAWRENCE VALLEY WHERE THE IMPACT FROM THE APPROACHING
SHORT WAVE WILL BE GREATEST. THEREFORE...WILL CONTINUE TO INDICATE
A FAIRLY TIGHT SW- NE GRADIENT OF POPS ACROSS THE CWA... RANGING
FROM LOW CHANCE ACROSS CHAUTAUQUA COUNTY...TO HIGH-END LIKELY
ACROSS THE NORTH COUNTRY AND SAINT LAWRENCE VALLEY.

BESIDES THE GENERAL RISK FOR CONVECTION...THERE WILL ALSO BE
SOME POTENTIAL FOR STRONG TO SEVERE STORMS GIVEN THE PRESENCE OF 40
TO 50 KNOT EFFECTIVE BULK SHEAR AND MODEST INSTABILITY UNDER THE
COOL POOL. THESE FACTORS WOULD SUPPORT STRONG WIND GUSTS AND HAIL AS
THE PRIMARY SEVERE WEATHER THREATS.

OTHERWISE...GENERALLY EXPECT A PARTLY SUNNY AND FAIRLY BREEZY DAY
OUTSIDE OF ANY CONVECTION TODAY AS THE PRESSURE GRADIENT TIGHTENS IN
ADVANCE OF THE APPROACHING SHORTWAVE/COOL FRONT. 850 MB TEMPS WILL
RANGE FROM ROUGHLY +12C TO +16C...WHICH SHOULD BE SUPPORTIVE OF
FAIRLY WIDESPREAD HIGHS IN THE UPPER 70S TO THE LOWER HALF OF THE
80S.

FOLLOWING THE PASSAGE OF THE SHORTWAVE...HIGH PRESSURE WITH DRIER
AIR AND SUBSIDENCE WILL THEN BUILD ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. WHILE THIS SHOULD BRING A FAIRLY QUICK END TO
ANY PRECIPITATION CHANCES...THE AMOUNT OF CLOUD COVER WE CAN EXPECT
TONIGHT REMAINS A QUESTION MARK. BOTH THE 00Z NAM/GFS ARE NOW
HINTING AT ENOUGH LINGERING LOW LEVEL MOISTURE TO RESULT IN THE
REDEVELOPMENT OF A FAIR AMOUNT OF LOW CLOUDS ACROSS THE AREA
TONIGHT...AND HAVE BEEN TRENDING IN THIS DIRECTION OVER THE PAST
COUPLE OF DAYS. WHILE I AM NOT TOTALLY SOLD ON THIS YET...WILL OPT
TO KEEP SKIES AT LEAST PARTLY CLOUDY JUST IN CASE. OTHERWISE...IT
SHOULD BE A FAIRLY QUIET AND COMFORTABLE NIGHT...WITH LOWS GENERALLY
IN THE MID 50S TO LOWER 60S ALONG WITH COMFORTABLE HUMIDITY LEVELS.
GIVEN SUCH TEMPS AND LIGHT WINDS...SOME FOG WILL BE POSSIBLE LATE IN
THE SOUTHERN TIER VALLEYS...SO HAVE RETAINED THIS FROM THE PREVIOUS
FORECAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
SEASONABLY HIGH HGTS WILL BE FOUND ACROSS THE SOUTHERN TIER OF THE
U.S. DURING THIS PERIOD...WHILE A LOW AMPLITUDE FLOW WILL BE FOUND
FROM THE HIGH PLAINS AND GREAT LAKES TO THE EAST COAST. TYPICAL
SUMMER WARMTH WILL BE FOUND OVER OUR REGION AS A RESULT...ALTHOUGH
IT WILL BE MUCH MORE COMFORTABLE AT THE ONSET OF THE PERIOD AS VERY
WARM AND STICKY CONDITIONS WILL RETURN LATER IN THE WEEK. THE
DETAILS...

HIGH PRESSURE CENTERED NEAR LAKE ERIE WILL START US OFF WITH
BEAUTIFUL WEATHER ON WEDNESDAY. THE DAY WILL BE CHARACTERIZED BY
INCREASING AMOUNTS OF SUNSHINE AND COMFORTABLE WARMTH...AS A
RELATIVELY DRY AIRMASS WILL FEATURE DEW POINTS IN THE 50S (NR 60
NORTH COUNTRY). H85 TEMPS WILL BE IN THE VCNTY OF 14C...WHICH WILL
TRANSLATE INTO AFTERNOON HIGHS THAT WILL GENERALLY BE IN THE LOWER
80S. THIS SHOULD MAKE WEDNESDAY THE NICEST DAY OF THE WEEK.

THE AXIS OF THE SFC HIGH WILL MOVE TO THE EAST COAST WEDNESDAY
NIGHT...THEREBY ALLOWING WARMER AND MORE HUMID AIR TO ONCE AGAIN
ADVANCE BACK ACROSS THE REGION. THE LIFT SUPPLIED BY THE WARM
ADVECTION WILL HELP TO FILL OUR SKIES WITH ALTO-CU AS THE NIGHT
PROGRESSES...WITH JUST THE CHANCE FOR A SHOWER OR THUNDERSTORM
TOWARDS DAYBREAK ACROSS THE NIAGARA FRONTIER. IT WILL BE A MILDER
NIGHT AS WELL...WITH LOWS AVERAGING AT LEAST 5 DEG F HIGHER THAN THE
PREVIOUS NIGHT.

I SHOULD MENTION THAT THE NAM DEPICTS A MUCH TIGHTER BAROCLINIC ZONE
WITHIN THE LEADING EDGE OF THE WARM ADVECTION THURSDAY MORNING THAN
DOES THE GFS OR ECMWF. THIS LOOKS SUSPICIOUS...ESPECIALLY GIVEN THE
TIME OF YEAR WHEN THE LOW LEVEL FEATURES SHOULD BE TOO WEAK TO
ESTABLISH SUCH GRADIENTS. WILL THUS DISCOUNT THE NAM AND LEAN
TOWARDS THE ECMWF AND GFS WHICH HAVE A WEAKER GRADIENT AND THEREFORE
A SLOWER AND LESS AGGRESSIVE QPF FIELD.

THE WARM ADVECTION WILL SET THE STAGE FOR WHAT COULD BE AN UNSETTLED
DAY ACROSS OUR REGION ON THURSDAY...AS A DEEPENING MOISTURE FIELD
WILL INTERACT WITH THE AVAILABLE ISENTROPIC LIFT TO PRODUCE
SCATTERED SHRA/TSRA. THE RETURN FLOW AROUND A SFC HIGH ALONG THE
EAST COAST WILL BE RESPONSIBLE FOR USHERING IN THE MORE HUMID
AIRMASS...BUT THE RAIN WOULD BE BENEFICIAL. FROM THIS VANTAGE
POINT...BASINWIDE QPF SHOULD AVERAGE LESS THAN A QUARTER INCH...
ALTHOUGH SOME GUIDANCE PACKAGES ARE SUGGESTING THAT AN MCS COULD
PROVIDE HEALTHIER AMOUNTS. THE HIGHEST CHANCE FOR SHRA/TSRA ACTIVITY
WILL BE FOUND OVER THE WESTERN COUNTIES...AND LESS SO ACROSS THE
NORTH COUNTRY.

THURSDAY NIGHT SHOULD BE A SULTRY NIGHT WITH WARM AND HUMID
CONDITIONS IN PLACE WITHIN A WARM SECTOR...FOUND AHEAD OF ANOTHER
WEAK COOL FRONT. MINS THURSDAY NIGHT WILL RANGE FROM THE UPPER 60S
TO LOWER 70S FOR MOST SITES. IN TERMS OF PCPN...THE VARIOUS GUIDANCE
PACKAGES ARE NOT IN SYNC WITH THE TIMING OF THE COOL FRONT. THE GFS
IS A LITTLE FASTER...SO WILL HOLD ONTO LOW CHC POPS FROM CONTINUITY.

FRIDAY WILL FEATURE THE PASSING OF A WEAK COOL FRONT AS A FAIRLY
VIGOROUS SHORTWAVE WILL CROSS EASTERN CANADA. IT WILL CERTAINLY BE A
STRETCH TO CALL THIS A COOL FRONTAL PASSAGE AS TEMPS AND DEWPOINTS
IN ITS WAKE WILL BE CLOSE TO...OR HIGHER THAN THOSE PRECEDING IT.
WHILE THE BULK OF THE DAY SHOULD BE RAIN FREE...THIS MOIST AND
UNSTABLE AIRMASS COULD EASILY SUPPORT MORE SCT SHRA/TSRA. THIS COULD
BE THE MOST SULTRY DAY OF THE FORECAST PERIOD...AS HIGHS IN THE MID
TO UPPER 80S WILL BE ACCOMPANIED BY DEW POINTS CLOSE TO 70.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL DURING THIS
PERIOD WHILE THERE WILL BE LITTLE...IF ANY RAINFALL.

THERE IS STRONG MODEL CONSENSUS THAT A LOW AMPLITUDE FLOW WILL BE
FOUND ACROSS THE NORTHERN TIER OF THE COUNTRY AT THE START OF THIS
PERIOD WITH THE CORE OF A FLAT RIDGE FOUND OVER THE CENTRAL PLAINS.
DURING THE LATTER PORTION OF THE WEEKEND INTO EARLY NEXT WEEK...
THE CENTER OF THIS RIDGE WILL AMPLIFY OVER THE MISSISSIPPI VALLEY.
THIS WILL LEAD TO SOME WEAK TROFFING OVER NEW ENGLAND AND THE ST
LAWRENCE VALLEY. WHILE OUR REGION WILL BE TOO FAR WEST TO ENJOY ANY
COOLING FROM THIS PATTERN...THE REAL OPPRESSIVE HEAT AND HUMIDITY
SHOULD BE CONFINED TO THE PLAINS AND MID WESTERN STATES.

AT THE SFC...OUR REGION WILL BE DOMINATED BY A LARGE AREA OF HIGH
PRESSURE. THIS WILL ENABLE OUR FORECAST AREA TO EXPERIENCE CLEAR TO
PARTLY CLOUDY SKIES DURING THE PERIOD.

IN TERMS OF TEMPERATURES...H85 READINGS WILL AVERAGE AROUND 16C.
WITH GENERALLY FULL SUNSHINE...THIS WILL EQUATE TO HIGHS IN THE MID
80S FOR MOST AREAS ALTHOUGH READINGS WILL BE CLOSER TO 90 IN THE
WARMER GENESEE VALLEY AND ALONG THE IAG ESCARPMENT.

LOOKING FURTHER AHEAD...MERCURY READINGS SHOULD CONTINUE TO AVERAGE
ABOVE NORMAL THROUGH AT LEAST MID WEEK AS WE WILL REMAIN ON THE EDGE
OF THE UNCOMFORTABLE MID WEST HEAT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A POTENT UPPER LEVEL SHORTWAVE OVER CENTRAL ONTARIO WILL DROP
SOUTHEAST ACROSS NEW YORK STATE TODAY. THIS FEATURE WILL BRING
INCREASING VFR CIGS...AND EVENTUALLY A RISK OF SHOWERS AND
THUNDERSTORMS AS IT DROPS ACROSS WESTERN AND CENTRAL NEW YORK
ALONG WITH ITS ASSOCIATED COLD FRONT. THIS RISK OF CONVECTION WILL
BE HIGHEST ACROSS THE NORTH COUNTRY...WHICH WILL BE IN CLOSEST
PROXIMITY TO BOTH THE SHORTWAVE AND DEEPER MOISTURE/BETTER
INSTABILITY. GIVEN THE UNCERTAINTY IN TIMING ANY CONVECTION...HAVE
JUST OPTED TO CONTINUE WITH A GENERIC MENTION OF VCSH/CB IN THE
TAFS FOR NOW...WITH THE THOUGHT THAT THESE CAN BE REFINED LATER AS
RADAR TRENDS ALLOW. IN GENERAL...EXPECT CONDITIONS TO BE VFR
TODAY..THOUGH LOCAL IFR/MVFR AND GUSTY WINDS/SMALL HAIL WILL BE
POSSIBLE WITHIN ANY CONVECTION.

FOLLOWING THE PASSAGE OF THIS SHORTWAVE...HIGH PRESSURE WITH DRIER
AIR WILL THEN BUILD ACROSS THE REGION TONIGHT. WHILE THIS WILL
BRING AN END TO ANY PRECIPITATION CHANCES...THE SHORT TERM
GUIDANCE IS HINTING AT ENOUGH LINGERING LOW LEVEL MOISTURE TONIGHT
TO POSSIBLY LEAD TO THE DEVELOPMENT OF SOME MVFR CIGS. AS I AM NOT
YET TOTALLY SOLD ON THIS...WILL OPT TO JUST INDICATE SOME LOWER
VFR CIGS FOR NOW. AREAS FOG MAY ALSO DEVELOP WITHIN THE SOUTHERN
TIER VALLEYS LATE TONIGHT...BRINGING LOCALIZED IFR/MVFR
CONDITIONS.

OUTLOOK...
WEDNESDAY...VFR.
THURSDAY AND FRIDAY...VFR/MVFR WITH A CHANCE OF SHRA/TSRA.
SATURDAY...VFR.

&&

.MARINE...
A VIGOROUS DISTURBANCE OVER CENTRAL ONTARIO WILL DROP SOUTHEAST
ACROSS THE LOWER LAKES TODAY...ALONG WITH ITS ATTENDANT COLD FRONT.
IN ADVANCE OF THESE FEATURES...THE PRESSURE GRADIENT WILL TIGHTEN
ACROSS THE LOWER LAKES...AND THIS WILL LEAD TO THE DEVELOPMENT OF
ADVISORY-CRITERIA WINDS AND WAVES AT THE EAST ENDS OF BOTH LAKES.

FOLLOWING THE PASSAGE OF THIS SYSTEM...CALMER CONDITIONS ARE THEN
EXPECTED TO RETURN FOR TONIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS
ACROSS THE LOWER LAKES.

&&

.CLIMATE...
AS OF YESTERDAY /JULY 25TH/ THE LAKE ERIE WATER TEMPERATURE AT
BUFFALO HIT 80 DEGREES. THIS IS THE FIRST TIME LAKE ERIE HAS EVER
HIT THE 80 DEGREE MARK IN THE MONTH OF JULY IN OUR PERIOD OF
RECORD...WHICH DATES BACK TO 1927. THIS TEMPERATURE ALSO TIES THE
ALL TIME RECORD HIGH LAKE TEMPERATURE OF 80 DEGREES...WHICH WAS
SET BACK IN MID-AUGUST 1988.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
         LOZ044-045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/TJP
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJR
CLIMATE...JJR
Hazardous weather outlook, Jul 26, 4:23 AM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT TUE JUL 26 2011

NYZ003>008-014-270930-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
523 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS JUST NORTH OF THE REGION THIS
AFTERNOON AND THIS FEATURE COULD GENERATE SOME STRONG TO SEVERE
THUNDERSTORMS. ALONG WITH THE THREAT OF DAMAGING WIND GUSTS...
THERE WILL BE AN ELEVATED RISK FOR LARGE HAIL FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010>013-019>021-085-270930-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 26, 9:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1053 AM EDT TUE JUL 26 2011

NYZ005>008-261800-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN...
LOWVILLE
1053 AM EDT TUE JUL 26 2011

...STRONG STORMS THIS AFTERNOON...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND NORTH OF LAKE
ONTARIO BETWEEN 11AM AND 1PM AND HEAD EASTWARD ACROSS THE EASTERN
LAKE ONTARIO REGION. SOME OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE WITH WINDS IN EXCESS OF 60 MPH AND HAIL AROUND AN
INCH IN DIAMETER. BE PREPARED BY KEEPING A WEATHER RADIO HANDY AND
TAKE COVER IF ANY WARNINGS ARE ISSUED.

ZAFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
July 26, 10:10 AM EST
Where
Wayne County, 0.38 mi SW of Palmyra
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.066, -77.235

Hail, Wayne

When
July 26, 10:25 AM EST
Where
Wayne County, 0.36 mi SE of Newark
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.046, -77.095

Hail, Wayne

When
July 26, 10:30 AM EST
Where
Wayne County, 0.68 mi SE of Lyons
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.063, -76.990

Hail, Wayne

When
July 26, 10:30 AM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.080, -76.870

Thunderstorm Wind, Oswego

When
July 26, 10:55 AM EST
Where
Oswego County, West Monroe
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.280, -76.070

Thunderstorm Wind, Oswego

When
July 26, 10:55 AM EST
Where
Oswego County, 0.85 mi SE of Little France
Measured
52 kt (60 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.340, -76.090

Thunderstorm Wind, Oswego

When
July 26, 10:55 AM EST
Where
Oswego County, 2.05 mi NW of Hastings Center
Measured
60 kt (69 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.340, -76.180

Thunderstorm Wind, Oswego

When
July 26, 11:00 AM EST
Where
Oswego County, Constantia
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.250, -76.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336074, 336075, 336078, 336079, 336080, 336081, 336082, 336083.